Virginia, 2008

Hail and Damaging Winds in Virginia, June 16, 2008

June 16, 2008 · NWS LWX · 20 events in 11 counties and zones

A cold front moved into the Mid Atlantic during the afternoon of June 16. With a warm moist atmosphere in place, numerous strong to severe thunderstorms developed in the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved into the Mid Atlantic during the afternoon of June 16. With a warm moist atmosphere in place, numerous strong to severe thunderstorms developed in the afternoon and evening. Damaging winds that lead to the downing of trees and power lines were common across north central Virginia. Some locations also received severe hail. Near Ruckersville, Virginia, baseball size hail lead to six inches of accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 16, 1:28 PM EST, 14 minutes earlier.

Area forecast discussion, Jun 16, 1:28 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
228 PM EDT MON JUN 16 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE MID-ATLANTIC REGION TONIGHT. THIS
FRONT WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE
AREA...SOME SEVERE. HIGH PRESSURE WILL BUILD BACK OVER THE REGION
TUESDAY. A LOW PRESSURE TROUGH WILL MOVE SOUTH OVER THE AREA ON
WEDNESDAY...WITH HIGH PRESSURE BUILDING BACK OVER THE REGION FOR THE
REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH 551 REMAINS IN EFFECT UNTIL 9 PM THIS
EVENING. A COLD FRONT CURRENTLY LOCATED OVER THE OHIO VALLEY
WILL MOVE THROUGH THE REGION TONIGHT. SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO AFFECT THE REGION ALONG AND AHEAD OF THE FRONT.
IN RESPONSE TO AN UPPER-LEVEL LOW DIVING INTO THE GREAT
LAKES...STEEP MID-LEVEL LAPSE RATES (7C/KM) AND MODERATE DEEP
LAYER SHEAR (0-6KM 30-40 KTS) IS EXPECTED THROUGH THIS EVENING.
THIS COMBINED WITH MODERATE INSTABILITY AROUND 1000 J/KG AND STEEP
LOW-LEVEL LAPSE RATES DOES POSE A GOOD THREAT FOR DAMAGING WINDS
AND LARGE HAIL IN THUNDERSTORMS. CONDITIONS WILL IMPROVE FROM
NORTHWEST TO SOUTHEAST OVERNIGHT BEHIND THE FRONT AS DRIER AIR
MOVES IN.

&&

.SHORT TERM /TUESDAY/...
AN UPPER-LEVEL LOW WILL CONTINUE TO DIVE SOUTHEAST INTO INTERIOR
NEW-ENGLAND WHILE COOL HIGH PRESSURE SLOWLY BUILDS CLOSER TO THE
REGION. WITH A COOL WEST-NORTHWEST FLOW...TEMPERATURES WILL BE BELOW
NORMAL FOR THIS TIME OF YEAR AND IT WILL BE BREEZY DUE TO A TIGHTER
PRESSURE GRADIENT BETWEEN A SURFACE HIGH TO OUR WEST AND THE COLD
FRONT TO OUR EAST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A TROUGH OF LOW PRESSURE WILL REMAIN ENTRENCHED OVER THE REGION FOR
THE REST OF THIS WEEK INTO THIS WEEKEND BRINGING COOLER THAN NORMAL
TEMPERATURES.

A COUPLE DISTURBANCES WILL ROTATE AROUND THE TROUGH OF LOW PRESSURE
BRINGING REINFORCING SHOTS OF COOLER AIR THIS WEEK. AN INSTABILITY
SHOWER/T-STORM CANNOT BE RULED OUT EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS ACROSS OUR NORTHERN CWA DUE TO COOLER
AIR ALOFT AND SELF DESTRUCTIVE SUNSHINE.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE TERMINALS
THROUGH THIS EVENING WITH DAMAGING WINDS AND LARGE HAIL A THREAT IN
THE STRONGER THUNDERSTORMS. DRIER CONDITIONS WILL SLOWLY MOVE IN FOR
THE OVERNIGHT BEHIND A COLD FRONT.

VFR CONDITIONS ARE EXPECTED TUESDAY...BUT WEST-NORTHWEST WINDS WILL
FREQUENTLY GUST UP TO 20-25 KNOTS.

GENERALLY VFR CONDITIONS ARE EXPECTED TUESDAY NIGHT THROUGH
SATURDAY...BUT AN AFTERNOON SHOWER/T-STORM CANNOT BE RULED OUT EACH
DAY.

&&

.MARINE...
A SMALL CRAFT ADVISORY HAS BEEN ADDED THROUGH THE REMAINDER OF THIS
AFTERNOON INTO THIS EVENING. SHOWERS AND THUNDERSTORMS WILL AFFECT
THE WATERS. GUSTY WINDS AND LARGE HAIL ARE POSSIBLE IN ANY
SHOWER/T-STORM...ESPECIALLY THIS AFTERNOON AND EVENING. SPECIAL
MARINE WARNINGS MAY BE WARRANTED.

SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR TUESDAY INTO TUESDAY
EVENING FOR GUSTY WEST-NORTHWEST WINDS BEHIND THE COLD FRONT.

NO OTHER HEADLINES ARE ANTICIPATED THROUGH THE LONG TERM PERIOD.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
     ANZ530>537.
     SMALL CRAFT ADVISORY FROM 10 AM TO 8 PM EDT TUESDAY FOR
     ANZ530>537.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...BJL
AVIATION...BJL/HTS
MARINE...BJL
Hazardous weather outlook, Jun 16, 12:42 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
142 PM EDT MON JUN 16 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
142 PM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9PM. NUMEROUS
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS THE
REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL BEING THE PRIMARY THREATS. THUNDERSTORMS WILL
DEVELOP ACROSS THE BALTIMORE WASHINGTON METROPOLITAN AREA BETWEEN
2 AND 4PM...AND WILL MAKE IT SOUTH TO ANNAPOLIS...FREDERICKSBURG...
AND SOUTHERN MARYLAND DURING THE EVENING COMMUTE. RESIDENTS SHOULD
MONITOR THE WEATHER FOR THE POTENTIAL ISSUANCE OF A SEVERE WEATHER
WARNINGS.

IN ADDITION...A SMALL CRAFT ADVISORY HAS BEEN ISSUED...AND
SPECIAL MARINE WARNINGS ARE POSSIBLE ACROSS THE TIDAL POTOMAC
RIVER AND MARYLAND CHESAPEAKE BAY LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORY WINDS ARE EXPECTED ON THE BAY AND POTOMAC TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED. PLEASE FORWARD ANY DAMAGING WIND OR
HAIL REPORTS TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-171000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
142 PM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9PM. NUMEROUS
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS THE
REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL BEING THE PRIMARY THREATS. RESIDENTS SHOULD MONITOR
THE WEATHER FOR THE POTENTIAL ISSUANCE OF A SEVERE WEATHER WARNINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED. PLEASE FORWARD ANY DAMAGING WIND OR
HAIL REPORTS TO THE NATIONAL WEATHER SERVICE.

HTS

In the hours before

Special weather statement, Jun 16, 12:15 PM EST, 1 hour 27 minutes before
DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-VAZ021-025>031-
036>042-050>057-WVZ050>055-501>504-162100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 PM EDT MON JUN 16 2008

...ANOTHER ROUND OF DAMAGING THUNDERSTORMS ANTICIPATED TODAY...

THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON AND EVENING ACROSS THE
REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL BEING THE PRIMARY THREATS. THUNDERSTORMS WILL DEVELOP
ACROSS THE BALTIMORE WASHINGTON METROPOLITAN AREA DURING THE MID
AFTERNOON AND EVENING...AND WILL MAKE IT SOUTH TO ANNAPOLIS...
FREDERICKSBURG...AND SOUTHERN MARYLAND DURING THE EVENING COMMUTE.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED THROUGH 9 PM FOR
POTENTIAL FOR DAMAGING STORMS THIS AFTERNOON AND EVENING. RESIDENTS
SHOULD MONITOR THE WEATHER FOR THE POTENTIAL ISSUANCE OF WARNINGS
WHICH MEANS SEVERE WEATHER IS IMMINENT TO YOUR AREA. THE MAIN
THREATS TODAY ARE DAMAGING WIND GUSTS AND LARGE HAIL.

HTS/CAS
Special weather statement, Jun 16, 12:20 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
120 PM EDT MON JUN 16 2008

VAZ026-027-WVZ054-055-502-161800-
SHENANDOAH VA-PENDLETON WV-HARDY WV-EASTERN GRANT WV-ROCKINGHAM VA-
120 PM EDT MON JUN 16 2008

...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH...NORTHERN
PENDLETON...HARDY...SOUTHERN GRANT AND FAR NORTHERN ROCKINGHAM
COUNTIES...

AT 120 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LANDES IN SOUTHERN GRANT COUNTY...MOVING EAST AT 36 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. A BRIEF DOWNPOUR AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE
ALSO ANTICIPATED.

THE COMMUNITY OF MATHIAS WILL BE AFFECTED BY THIS STORM.

ROGOWSKI
Special weather statement, Jun 16, 12:40 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
140 PM EDT MON JUN 16 2008

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ACTIVATED THE
SKYWARN NETWORK DUE TO EXPECTED SEVERE WEATHER ACROSS THE REGION
THROUGH 9 PM. THE PRIMARY NET FREQUENCY IS 147.3 ZERO ZERO MEGA
HERTZ. SPOTTERS ARE ENCOURAGED TO RELAY ANY SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE.

LASORSA
Special weather statement, Jun 16, 12:45 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
145 PM EDT MON JUN 16 2008

VAZ026-037-038-161815-
GREENE VA-ALBEMARLE VA-ROCKINGHAM VA-
145 PM EDT MON JUN 16 2008

...STRONG THUNDERSTORM TO AFFECT WESTERN GREENE...NORTHWEST
ALBEMARLE AND SOUTHEAST ROCKINGHAM COUNTIES...

AT 145 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PORT REPUBLIC...MOVING EAST AT 16 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO
50 MPH...A BRIEF HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

THE COMMUNITIES OF ROCKY BAR...MISSION HOME...SHADY GROVE...SWIFT RUN
AND SAINT GEORGE MAY BE AFFECTED BY THIS STORM.

ROGOWSKI
Special weather statement, Jun 16, 1:08 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EDT MON JUN 16 2008

VAZ028-WVZ050-055-161845-
HARDY WV-HAMPSHIRE WV-FREDERICK VA-
208 PM EDT MON JUN 16 2008

...STRONG THUNDERSTORMS TO AFFECT HARDY...HAMPSHIRE AND FREDERICK
COUNTIES...

AT 208 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTH OF KIRBY...MOVING EAST AT 35 MPH.

THE COMMUNITIES OF AUGUSTA...DELRAY...SLANESVILLE...CAPON BRIDGE...
HIGH VIEW...WHITACRE...BLOOMERY...GORE...CROSS JUNCTION AND
GAINESBORO WILL BE AFFECTED BY THIS STORM.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO
50 MPH...A BRIEF HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

STRONG
Special weather statement, Jun 16, 1:19 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
219 PM EDT MON JUN 16 2008

VAZ038-039-050-161845-
ORANGE VA-GREENE VA-MADISON VA-
219 PM EDT MON JUN 16 2008

...STRONG THUNDERSTORMS TO AFFECT ORANGE...GREENE AND MADISON
COUNTIES...

AT 219 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HANEYTOWN...MOVING EAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO
50 MPH...A BRIEF HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

THE COMMUNITIES OF STANARDSVILLE WILL BE AFFECTED BY THIS STORM.

STRONG

The radar

The Sterling radar (KLWX), 116 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 8 hail, 1 lightning. Local standard time, as filed.

Hail, Greene

When
June 16, 1:42 PM EST to 1:53 PM EST
Where
Greene County, 1.77 mi WSW of Quinque to 3.41 mi NE of Ruckersville
Measured
3.75 in hail
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
38.240, -78.430

Trained spotters and broadcast media reported a significant hail storm across Greene County. Hail ranging from golf ball to baseball-sized was reported in Stanardsville, Quince and Ruckersville. Several vehicles were damages. Nearly 30 horse trailers were destroyed at two companies. Some reported baseball-sized holes in roofs of homes and businesses. The storm left several inches of hail on the ground and snowplows were called to clear the roadways. Several crops were severely damaged to destroyed.

Thunderstorm Wind, Greene

When
June 16, 1:46 PM EST
Where
Greene County, 0.44 mi W of Quinque
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.251, -78.408

A trained spotter reported trees down near Blue Ridge Road and Amicus Road.

Thunderstorm Wind, Staunton (C)

When
June 16, 2:03 PM EST
Where
Staunton (C) County, 3.33 mi WNW of Staunton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.160, -79.130

A trained spotter reported trees down on Route 254 in Staunton.

Hail, Madison

When
June 16, 2:12 PM EST
Where
Madison County, 0.23 mi SSW of Aroda
Measured
1 in hail
Reported by
Newspaper
Coordinates
38.327, -78.232

A local newspaper reported quarter-sized hail in Aroda.

Thunderstorm Wind, Madison

When
June 16, 2:12 PM EST
Where
Madison County, 0.23 mi SSW of Aroda
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Newspaper
Coordinates
38.327, -78.232

A local newspaper reported trees and power lines down in Aroda.

Thunderstorm Wind, Loudoun

When
June 16, 2:15 PM EST to 2:25 PM EST
Where
Loudoun County, 0.87 mi SW of North Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.060, -77.740

Loudoun County Emergency Management reported trees down near Philomont.

Thunderstorm Wind, Loudoun

When
June 16, 2:15 PM EST
Where
Loudoun County, 1.87 mi WSW of Purcellville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.141, -77.753

Loudoun County Emergency Management reported trees down near Round Hill.

Thunderstorm Wind, Loudoun

When
June 16, 2:15 PM EST
Where
Loudoun County, 0.54 mi W of Round Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.130, -77.830

A trained spotter reported power lines down north of Bluemont.

Hail, Charlottesville (C)

When
June 16, 2:20 PM EST
Where
Charlottesville (C) County, 0.88 mi NE of Charlottesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.040, -78.490

A Trained spotter reported of penny-sized hail.

Hail, Orange

When
June 16, 2:20 PM EST to 3:03 PM EST
Where
Orange County, 0.88 mi SW of Gordonsville to 0.54 mi E of Orange
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
38.140, -78.190

A Cooperative Observer and trained spotter reported golf ball sized hail from Gordonsville to Orange. Hail covered the ground at times.

Hail, Orange

When
June 16, 2:20 PM EST to 3:03 PM EST
Where
Orange County, 0.41 mi S of Old Somerset to 0.88 mi NE of Montpelier
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.214, -78.220

Trained Spotters reported golf ball-sized hail across Orange County.

Thunderstorm Wind, Orange

When
June 16, 2:20 PM EST
Where
Orange County, Montpelier
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.230, -78.180

Orange County Emergency Management reported trees down in Montpelier Station.

Hail, Albemarle

When
June 16, 2:38 PM EST
Where
Albemarle County, 0.79 mi SE of Earlysville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.161, -78.471

Trained spotters and broadcast media reported hail ranging from the size of pennies to the size of quarters in the Earlysville area.

Hail, Charlottesville (C)

When
June 16, 2:50 PM EST
Where
Charlottesville (C) County, 0.88 mi NE of Charlottesville
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.040, -78.490

Broadcast media reported nickel-sized hail.

Thunderstorm Wind, Fairfax

When
June 16, 2:55 PM EST
Where
Fairfax County, 0.54 mi W of Centreville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.830, -77.430

A trained spotter reported a tree down on a car near Centreville.

Thunderstorm Wind, Fairfax

When
June 16, 3:00 PM EST
Where
Fairfax County, 1.27 mi WNW of Pohick Estates
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.729, -77.220

A trained spotter reported a large tree down on Pohick Road.

Hail, Spotsylvania

When
June 16, 3:07 PM EST
Where
Spotsylvania County, Belmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.150, -77.870

A trained spotters reported hail to the size of quarters in Belmont.

Thunderstorm Wind, Alexandria (C)

When
June 16, 3:13 PM EST
Where
Alexandria (C) County, 0.54 mi W of Potomac Yard
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.830, -77.090

An automated observation at T. C. Williams High School measured a wind gust of 63 MPH.

Thunderstorm Wind, Nelson

When
June 16, 3:30 PM EST
Where
Nelson County, 0.54 mi SW of Schuyler
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
37.775, -78.707

A trained spotter reported several trees and power lines down on Salem Road in Schuyler.

Lightning, Albemarle

When
June 16, 4:00 PM EST
Where
Albemarle County, 2.97 mi SSE of Farmington
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.010, -78.532

A local newspaper reported a lightning-sparked house fire on Grayson Road outside Charlottesville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108123, 108147, 108142, 108125, 108152, 108148, 108149, 108150, 108117, 108128, 108131, 108154, 108115, 108118, 108143, 108144, 108132, 108141, 108153, 108139.